Alert archive / Georgia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 94, NWS Charleston, SC

July 23, 2004Screven County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Jul 23, 2004, 5:46 PM EDT for Screven County, Georgia. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2004, 5:46 PM EDT (21:46 UTC)
Expired
Jul 23, 2004, 6:30 PM EDT
In force
44 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Screven County, GA

The radar

The Charleston,SC radar (KCLX), 46 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.8 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2004-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1316 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2004-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1316 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
793 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 232146
SVRCHS
GAC251-232230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
546 PM EDT FRI JUL 23 2004

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCREVEN COUNTY IN SOUTHEAST GEORGIA...

* UNTIL 630 PM EDT

* AT 542 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
  WINDS 6 MILES NORTH OF HUNTERS...OR ABOUT 6 MILES EAST OF
  SYLVANIA...MOVING SOUTH AT 5 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  HUNTERS AND CAPTOLO...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

LAT...LON 3278 8150 3277 8159 3261 8160 3260 8148

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:23 PM EDT, 3 hours 23 minutes earlier.

Area forecast discussion, Jul 23, 2:23 PM EDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
223 PM EDT FRI JUL 23 2004

.SHORT TERM /TONIGHT AND SATURDAY/...SCATTERED CONVECTION DEVELOPING
OVER THE SC MIDLANDS ALONG 850MB VORT AXIS AND MOVING SOUTH
SOUTHEAST. MESO-ETA AND RUC40 SHOW THIS FEATURE VERY WELL...MOVING
IT INTO THE FORECAST AREA THIS EVENING. PLAN ON KEEPING CHANCE POPS
INTO THIS EVENING THEN TRIMMING BACK TO SLIGHT CHANCE OVERNIGHT AS
OVERALL DYNAMICS ARE RATHER WEAK. COLD FRONT MOVING SOUTHEAST WILL
MOVE INTO THE FORECAST AREA ON SATURDAY LINKING UP WITH THE
PERSISTENT TROF OF LOW PRESSURE. EXPECT THE FRONT TO BECOME
STATIONARY ALONG OR NEAR THE COAST DURING THE DAY SATURDAY. PLAN TO
BUMP UP POPS A TAD TO 40 PERCENT ALL AREAS.

&&

.LONG TERM /SATURDAY NIGHT THRU FRIDAY/...PATTERN WILL CONTINUE
UNSETTLED THROUGH THE REMAINDER OF THE PERIOD. FRONTAL BOUNDARY WILL
REMAIN ACROSS THE FORECAST AREA THEN LIFT NORTH ON MONDAY AS UPPER
TROF SWINGS INTO THE MISSISSIPPI VALLEY. FRONT WILL BECOME
STATIONARY ONCE AGAIN IN THE LEE OF THE APPALACHIANS AS UPPER TROF
MOVES EAST VERY SLOWLY AND BOUNDARY STAYS ALIGNED UNDER UPPER FLOW.
RATHER WEAK SURFACE LOW WILL MOVE UP ALONG THE FRONT MONDAY THROUGH
WEDNESDAY CONTINUING TO DRAW WARM VERY HUMID AIR INTO THE AREA. GFS
HINTING AT RATHER STRONG UPPER WAVE COMING THROUGH TUESDAY AND
WEDNESDAY. FOR NOW WILL KEEP POPS AROUND 40 PERCENT. PMDEPD MENTIONS
POSSIBILITY OF LOCALLY HEAVY RAINFALL IN THE REGION NEXT WEEK. WILL
BE INTERESTED TO SEE HOW THIS PANS OUT.

&&

.MARINE...LOW PRESSURE TROUGH ACROSS THE PIEDMONT WILL CONTINUE
THROUGH THE PERIOD WHICH WILL KEEP LIGHT S-SW FLOW INTACT. ON
TUESDAY THE APPROACH OF ANOTHER FRONT WILL CAUSE PRESSURE FALLS
INLAND. THEREFORE EXPECT SLIGHTLY STRONGER WINDS ACROSS THE COASTAL
WATERS OF 10-15 KT TUESDAY AND WEDNESDAY. SEAS WILL RESPOND AS
WELL...BUILDING TO 2-3 FT...POSSIBLY TO 4-5 FT AT 41004.

&&

.AVIATION...WITH LITTLE MIXING OR CHANGE OF AIRMASS ACROSS THE
AREA...MVFR CONDITIONS ARE EXPECTED TO CONTINUE AT BOTH TAF SITES
DUE TO HAZE. OVERALL...VSBYS WILL BE AROUND 5 SM...BUT COULD FALL TO
3SM OR SO WITH BR OVERNIGHT.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

AUSTIN/JRA
Hazardous weather outlook, Jul 23, 4:20 AM EDT, 13 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
420 AM EDT FRI JUL 23 2004

AMZ330-350-352-354-370-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-240930-
ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN-
COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY-
COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN-
INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY-
INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL-
INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON...
CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON...
HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE...
METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE...
RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN...
SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA...
WALTERBORO AND YEMASSEE
420 AM EDT FRI JUL 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.HEAT INDICES...TEMPERATURES IN THE MID TO UPPER 90S AND DEWPOINTS
IN THE 70S WILL COMBINE TO PRODUCE HEAT INDEX VALUES THAT APPROACH
105 OVER PORTIONS OF INLAND GEORGIA AND INTO INLAND SOUTH CAROLINA
THIS AFTERNOON.

.STRONG THUNDERSTORMS...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP THIS AFTERNOON AND CONTINUE INTO EVENING. A FEW OF THE
STORMS THAT DEVELOP AND INTERACT WITH THE SEA BREEZE AND SURFACE
COLD FRONT MAY BECOME STRONG...WITH FREQUENT LIGHTNING AND GUSTY
WINDS. LITTLE OR NO MOVEMENT IS EXPECTED TO THESE STORMS WHICH MAY
RESULT IN LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jul 23, 4:08 PM EDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
408 PM EDT FRI JUL 23 2004

SCZ040-042-043-232045-

ALLENDALE-HAMPTON-INLAND COLLETON-
408 PM EDT FRI JUL 23 2004

...STRONG THUNDERSTORMS WILL IMPACT ALLENDALE COUNTY...HAMPTON COUNTY
AND COLLETON COUNTY THROUGH 445 PM EDT...

AT 408 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES EAST OF JENNYS...OR ABOUT 11
MILES NORTH OF HAMPTON...MOVING SOUTH AT 10 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND SYCAMORE...JENNYS...
MOSELLE...MILEY...HAMPTON AND CROCKETVILLE THROUGH 445 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

PY
Special weather statement, Jul 23, 4:45 PM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
445 PM EDT FRI JUL 23 2004

SCZ042-232130-

HAMPTON-
445 PM EDT FRI JUL 23 2004

...STRONG THUNDERSTORMS WILL IMPACT HAMPTON COUNTY THROUGH 530 PM
EDT...

AT 445 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES NORTHWEST OF CROCKETVILLE...OR
ABOUT 4 MILES NORTH OF HAMPTON...MOVING SOUTH AT 5 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND BRUNSON...MILEY...
CROCKETVILLE...HAMPTON...VARNVILLE...CAMP BRANCH AND ALMEDA THROUGH
530 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.
Special weather statement, Jul 23, 4:46 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
446 PM EDT FRI JUL 23 2004

SCZ043-044-232130-
DORCHESTER-INLAND COLLETON-
446 PM EDT FRI JUL 23 2004

...STRONG THUNDERSTORMS WILL IMPACT DORCHESTER COUNTY AND COLLETON
COUNTY THROUGH 530 PM EDT...

AT 446 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
3 MILES EAST OF RIDGEVILLE TO 3 MILES SOUTH OF PREGNALL...OR ALONG A
LINE EXTENDING FROM 7 MILES NORTHWEST OF SUMMERVILLE TO 9 MILES
SOUTHEAST OF SAINT GEORGE...MOVING SOUTH AT 10 MPH. THIS CLUSTER OF
STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND RIDGEVILLE...
PRINGLETOWN...PREGNALL...DORCHESTER...BYRD...JEDBURG...SUMMERVILLE...
ORCHARD HILL...BROWNSVILLE AND LOTTS CROSSROADS THROUGH 530 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

JR
Local storm report, Jul 23, 5:12 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
512 PM EDT FRI JUL 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     RIDGEVILLE              33.10N 80.32W
07/23/2004                   DORCHESTER         SC   EMERGENCY MNGR

            3 TREES DOWN.

0444 PM     TSTM WND DMG     CROCKETVILLE            32.92N 81.08W
07/23/2004                   HAMPTON            SC   EMERGENCY MNGR

            TREE DOWN ON POWERLINES.

&&

JR
Special weather statement, Jul 23, 5:39 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
539 PM EDT FRI JUL 23 2004

GAZ088-232230-
SCREVEN-
539 PM EDT FRI JUL 23 2004

...STRONG THUNDERSTORMS WILL IMPACT SCREVEN COUNTY THROUGH 630 PM
EDT...

AT 539 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES NORTHEAST OF GREEN HILL...OR
ABOUT 6 MILES EAST OF SYLVANIA...MOVING SOUTH AT 15 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND GREEN HILL...FARMDALE...
WHITE HILL...HUNTERS...SHEPPARDS AND MIDDLEGROUND THROUGH 630 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

PY

Nearby

Severe Thunderstorm Warnings in Georgia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.